Family members, especially significant others, tend to be ignorantly blissful when it comes to their loved ones potentially abusing substances.  Often times it is emotionally easier for us to be in the dark about a loved one struggling with substance use issues.  If you find yourself researching whether your boyfriend is abusing drugs or alcohol, odds are, your intuition is usually correct.

 

Signs and Symptoms

 

There are several signs and symptoms that are applicable to most all individuals who use substances including social isolation, changes in behavior that are incongruent with events, missing money or items around the house, irritability, missing family or social gatherings, and neglecting responsibilities.  For example, unexplained changes in mood combined with lies about who or where they were at any given time could indicate potential substance use.  Substance users may also lie about missing money or belongings in which they are exchanging for substances.   It is not uncommon for substance users to become highly defensive when confronted about their use.

If your boyfriend is abusing marijuana, you may find pipes, bongs, paper wrappers used to roll joints, eye drops, or small bottles of oil also referred to as “wax.”  You may notice a skunk like smell, red eyes, dry mouth, increased appetite, paranoia, confusion, and lethargic behavior.  Marijuana can be smoked, orally consumed, and inhaled using a vaporizer.  When marijuana is vaped, it may result in a burnt popcorn or rubber smell.

Individuals who use methamphetamines may demonstrate high levels of energy and fixation, irritability, skin picking, decreased appetite, weight loss, rapid speech, and a decrease need for sleep followed by periods of excessive sleep or fatigue possibly lasting several days (this happens during a methamphetamine withdrawal).  Those who have not slept for several days due to meth use, may exhibit psychosis-like symptoms including paranoia or visual and auditory hallucinations.  You may find meth pipes (which are made of clear glass or metal and will likely have black residue), tube like devices made from glass, metal, or even plastic (called tooters), bags with white powder or a crystal-like substances, and possibly spoons with a brown/black residue.

If your boyfriend is abusing opiates or heroin, you may find tinfoil, syringes, or spoons with burn marks.  Heroin can range in color from white to brown to black and can be a powder or sticky substance.  Physical signs of opiate use include restricted pupils, excessive itching, nausea or vomiting, “nodding off” behavior, and decreased appetite.  Withdrawal symptoms may include flu-like symptoms, body aches, chills, nausea or vomiting, and difficulty sleeping.  In regards to IV drug use, it is not uncommon to find syringes and burnt spoons.  IV drug users may wear long-sleeved clothing in warm weather to hide track-marks.

In regards to alcohol use, you may find bottles hidden in different places around the home, changes in mood or behavior, smells of alcohol, or excessive perfume or gum chewing to cover the smell of alcohol.  Your boyfriend may have unexplained cuts or bruises from falling while intoxicated.  They may demonstrate slurred speech, memory loss, social isolation, irritability, and changes in their sleep cycle.  Alcohol withdrawal symptoms include tremors, flu-like symptoms, sweating, nausea, anxiety and even hallucinations.

            Benzodiazepines are a medication for anxiety that are highly abused.  When an individual is under the influence of benzodiazepines, they may present as if they are drunk.  They may demonstrate slurred speech, poor coordination and motor functioning, impaired impulse control, poor judgement, and memory loss.  Signs of benzodiazepine use may include finding prescription pill bottles with a generic medication name usually ending in “pam” or “lam.”  Benzodiazepines are typically in pill form and can be taken orally, snorted, and even smoked.  Some withdrawal symptoms may include increased anxiety, tremors, nausea, difficulty sleeping, excessive sweating, irritability, and decreases in appetite.  If you notice any opiate, alcohol, or benzodiazepine withdrawal symptoms, it is recommended that you seek medical attention right away as withdrawals from these substances can be fatal.

 

What can you do?

 

So let’s say after reading this, you’ve determined that your boyfriend is struggling with a substance use issue.  Now what?  It is important to confront your loved one with compassion and support rather than condemnation.  Be mindful of the timing in which you choose to approach the matter.  Remind yourself that you are not responsible for encouraging them to get clean and sober – only they can make this choice.  Be clear in what you are willing to tolerate.  Educate yourself on addiction and the options for treatment.  Seek your own support through therapy or support groups.  A valuable resource for loved ones struggling with a substance use issues is Al-Anon which offers support and education for families.   You can get more information about Al-Anon at http://al-anon.org/.

 

Leave a Reply

Your email address will not be published. Required fields are marked *